Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 171, NWS Wichita, KS

September 4, 2012Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 4, 2012, 6:19 PM CDT for Russell County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 6:19 PM CDT (23:19 UTC)
Expired
Sep 4, 2012, 6:45 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:22 PM CDTTSTM WND DMGParadise, KSSHINGLES WERE BLOWN OFF OF THE ROOF OF A HOME.
Sep 4, 6:38 PM CDTTSTM WND DMGRussell, KSLARGE TREE LIMBS WERE DOWNED IN RUSSELL.
Sep 4, 6:38 PM CDTTSTM WND GST 68Russell, KS
Sep 4, 6:46 PM CDTTSTM WND GST 68Russell, KSSEVERE WIND GUSTS UP TO 68 MPH OCCURRED FOR PAST 8 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS53 KICT 042319
SVRICT
KSC167-042345-
/O.NEW.KICT.SV.W.0171.120904T2319Z-120904T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
  GORHAM...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...PARADISE...BUNKER HILL...LURAY...DORRANCE...
  LUCAS...MILBERGER...RUSSELL AIRPORT...WALDO AND WILSON LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9903 3913 9848 3910 9848 3910 9849
      3870 9849 3870 9904
TIME...MOT...LOC 2320Z 270DEG 23KT 3896 9904

HAIL...<.75IN
WIND...60 MPH

$$

LAUGEMAN
1 follow-up statement
311 
WWUS53 KICT 042328
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT TUE SEP 4 2012

KSC167-042345-
/O.CON.KICT.SV.W.0171.000000T0000Z-120904T2345Z/
RUSSELL KS-
628 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 645 PM CDT...

AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GORHAM...AND MOVING EAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
RUSSELL...PARADISE...BUNKER HILL...LURAY...DORRANCE...LUCAS...
MILBERGER...RUSSELL AIRPORT...WALDO AND WILSON LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9903 3913 9848 3910 9848 3910 9849
      3870 9849 3870 9904
TIME...MOT...LOC 2327Z 270DEG 23KT 3896 9898

HAIL...0.88IN
WIND...70 MPH

$$

LAUGEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:37 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 4, 2:37 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT TUE SEP 4 2012

.DISCUSSION...

TONIGHT:
CURRENT SHOWER/THUNDERSTORM ACTIVITY OVER SOUTHERN KS IS
CONTINUING TO DECAY. THIS ACTIVITY DEVELOPED ALONG A WEAK
CONFLUENCE ZONE ALONG AN AXIS OF HIGHER PRECIPITABLE
WATERS...AIDED BY FAVORABLE LOCATION OF JET STREAK ANCHORED OVER
NORTHERN KS. FOR THE EVENING AND OVERNIGHT...THINKING SCATTERED
SHOWER/THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ACROSS MAINLY
SOUTHERN KS...IN RESPONSE TO WEAK MID/UPPER ENERGY CURRENTLY
APPROACHING FROM SOUTHEAST COLORADO...IN ADDITION TO THE
PERSISTENT JET ENERGY OVER NORTHERN KS. ADDITIONALLY...THUNDERSTORM
ACTIVITY CURRENTLY DEVELOPING OVER NORTHWEST KANSAS ALONG LEE
TROUGH COULD HOLD TOGETHER THROUGH THE EVENING DUE TO
STRENGTHENING LOW-LEVEL JET AND AFFECT CENTRAL KS THIS
EVENING/OVERNIGHT. ALL-IN-ALL...NOT ANTICIPATING SEVERE WEATHER
DUE TO LACK OF INSTABILITY...ALTHOUGH INVERTED-V SOUNDING PROFILES
MAY PROMOTE GUSTY WINDS WITH ANY ACTIVITY THAT CAN GET INTO
CENTRAL KS THIS EVENING.

DUE TO CLOUDS/RAIN...CANCELLED HEAT ADVISORY TODAY OVER A GOOD CHUNK
OF SOUTHERN KS...ALTHOUGH WILL HOLD ONTO IT OVER FAR SOUTHEAST KS
UNTIL 8 PM.

-KLEINSASSER

WEDNESDAY-WEDNESDAY NIGHT:
STRONG SHORTWAVE TROUGH WILL SWEEP ACROSS THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY...WHICH WILL RESULT IN A COLD FRONT PUSHING
SOUTHWARD ACROSS OUR FORECAST AREA DURING WEDNESDAY. THE BOUNDARY
LOOKS TO STALL FROM OKLAHOMA INTO THE TX/OK PANHANDLES LATE
WEDNESDAY NIGHT AHEAD OF THE NEXT UPPER TROUGH PUSHING SOUTHEAST OUT
OF SOUTHWESTERN CANADA. WILL MAINTAIN SOME LOW PROBABILITIES
(20-30%) OF THUNDERSTORMS AHEAD OF THIS FRONT WEDNESDAY IN SOUTH
CENTRAL/SOUTHEAST KS. VERY MODEST CHANCE OF STORMS WEDNESDAY NIGHT
IN OUR SOUTHWESTERN COUNTIES...WITH POSSIBLE MOISTURE/INSTABILITY
RETURN NORTH OF STALLED FRONT. COOLER AIR EXPECTED IN CENTRAL KS
BEHIND FRONT WEDNESDAY...WHILE THE HEAT CONTINUES IN THE SOUTHEAST.
PROJECTED APPARENT TEMPERATURES LOOK TO APPROACH BUT NOT REACH HEAT
ADVISORY CRITERIA AT THIS TIME.

THURSDAY-FRIDAY NIGHT:
A GRADUALLY STRENGTHENING MID-UPPER TROUGH WILL MOVE FROM THE
NORTHERN ROCKIES...ACROSS THE NORTHERN/CENTRAL PLAINS DURING THE
PERIOD. TEMPERATURES LOOK NEAR NORMAL THURSDAY WITH WEAK SOUTHERLY
FLOW AHEAD OF A STRONG COLD FRONT. THE FRONT WILL PUSH QUICKLY
THROUGH OUR FORECAST AREA FRIDAY WITH SIGNIFICANTLY COOLER AIR
INFILTRATING THE AREA BEHIND IT. MOISTURE/INSTABILITY ARE EXPECTED
TO RETURN AHEAD OF THE FRONT WITH STRONG UPPER LEVEL SUPPORT
ARRIVING BY FRIDAY. THIS WILL RESULT IN A DECENT CHANCE (40-70%) OF
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

SATURDAY-TUESDAY:
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY INTO
SUNDAY...WITH CLEAR SKIES AND COOLER THAN NORMAL TEMPERATURES. THIS
SHOULD MAKE FOR A GREAT WEEKEND FOR THOSE WITH OUTDOOR PLANS.
SOUTHERLY FLOW WILL RETURN MONDAY INTO TUESDAY WITH LEE TROUGHING
BECOMING ESTABLISHED. STILL EXPECT MOSTLY CLEAR SKIES WITH
TEMPERATURES REBOUNDING TO AROUND SEASONAL AVERAGES.

-JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  93  66  89 /  30  20  20  20
HUTCHINSON      70  90  63  87 /  30  20  20  20
NEWTON          71  91  63  87 /  30  20  20  20
ELDORADO        72  93  66  88 /  30  20  20  20
WINFIELD-KWLD   74  96  70  92 /  30  30  20  20
RUSSELL         67  87  59  86 /  30  10  10  40
GREAT BEND      67  88  61  86 /  30  10  20  30
SALINA          69  89  60  87 /  30  10  10  20
MCPHERSON       70  90  62  87 /  30  10  10  20
COFFEYVILLE     74  98  69  93 /  30  30  20  10
CHANUTE         72  96  65  89 /  30  30  20  10
IOLA            72  94  64  89 /  30  20  10  10
PARSONS-KPPF    73  97  67  91 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ095-096-098>100.

&&
Hazardous weather outlook, Sep 4, 2:50 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT TUE SEP 4 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

HEAT INDICES AROUND 105 DEGREES WILL AFFECT FAR SOUTHEASTERN
KANSAS INTO THE EARLY EVENING HOURS. PLEASE REFER TO THE HEAT
ADVISORY FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS THE AREA. AN ISOLATED STRONG STORM OR TWO WILL BE
POSSIBLE MAINLY IN CENTRAL AND FAR SOUTHEASTERN KANSAS. WIND GUSTS
TO 50 MPH WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 104 ARE EXPECTED WEDNESDAY AFTERNOON IN FAR
SOUTHEASTERN KANSAS NEAR THE OKLAHOMA BORDER.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
EVENING...WITH THE BEST CHANCES OCCURRING THURSDAY NIGHT AND
FRIDAY. WHILE THE CHANCES THAT THE THUNDERSTORMS WILL REACH
SEVERITY ARE LOW...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND
GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 4, 12:44 PM CDT, 5 hours 35 minutes before
KSZ047-050544-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1244 PM CDT TUE SEP 4 2012

...BURN BAN IN EFFECT FOR BARTON COUNTY THROUGH SEPTEMBER 10TH...

THE BARTON COUNTY BOARD OF COMMISSIONERS HAS EXTENDED A BURN BAN
THROUGH SEPTEMBER 10TH DUE TO VERY DRY CONDITIONS.

FOR FURTHER INFORMATION...PLEASE CONTACT BARTON COUNTY EMERGENCY
MANAGEMENT.

ADK
Special weather statement, Sep 4, 6:04 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT TUE SEP 4 2012

KSZ032-042330-
RUSSELL-
604 PM CDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NATOMA...OR 20 MILES
NORTHWEST OF RUSSELL...AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3913 9903 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 2304Z 271DEG 27KT 3906 9910

LAUGEMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:20 PM CDTSpecial Weather StatementICTMarion25 min
Sep 4, 6:04 PM CDTSpecial Weather StatementICTRussell26 min
Sep 4, 6:43 PM CDTSevere Thunderstorm WarningICTRussell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.